Director of Family Health Services in the Ministry of Health and Wellness, Dr. Melody Ennis, urges persons to report any adverse effects from the COVID-19 vaccines.
Speaking during the Ministry’s virtual COVID-19 Conversations press briefing on Thursday, July 29, Dr. Ennis says the Ministry continues to gather data from the field and implores persons to report adverse effects. She says it is advised that persons go to the Family Health Services to be assessed and allay fears and treat, if necessary.
Dr. Ennis says a committee made up of clinicians has been established to observe Events Seemingly Attributable to Vaccination or Immunisation (ESAVI).
“These are whatever untoward events, which may include deaths, permanent or temporary disability or hospitalisation, among a few other things, looking to establish causality,” she said.
Dr. Ennis says to date the Ministry has recorded some 249 ESAVIs across the island from the administration of 305,000 doses of the AstraZeneca vaccine.
She added that from a classification of the ESAVIs the Ministry has received, 46 of the 249 have been classified as serious. She emphasised that these ESAVIs went through the excessive evaluation of causality.
Dr. Ennis says the Ministry has noted 11 persons that have died after receiving the vaccines and has concluded that nine of those 11 persons, deaths were coincidental.
“So, it was not caused by the vaccine; their death would have occurred whether they had the vaccine or not. It was just coincidental. Two others we have been able to ascertain as being indeterminate,” she explained.
Dr. Ennis added that there is no body of evidence to show that a vaccine could cause this illness at this time.